Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF
Book Information:

Authors: Jon Barwise and John Etchemendy
Title: The Liar: An essay in truth and circularity
Additional book information: Oxford University Press, New York and Oxford, 1987, xii + 185 pp., $19.95. ISBN 0-19-505072-x.

References [Enhancements On Off] (What's this?)

  • 1. Peter Aczel, Non-well-founded sets, CSLI Lecture Notes, vol. 14, Stanford University, Center for the Study of Language and Information, Stanford, CA, 1988. With a foreword by Jon Barwise [K. Jon Barwise]. MR 940014
  • 2. Jon Barwise, Three views of common knowledge, Proceedings of the Second Conference on Theoretical Aspects of Reasoning about Knowledge (Pacific Grove, CA, 1988) Morgan Kaufmann, Los Altos, CA, 1988, pp. 365–379. MR 1011097
  • 3. J. Barwise and J. Perry, Situations and attitudes, Bradford Books, MIT Press, 1983.
  • 4. D. A. Bochvar, On a three-valued logical calculus and its application to the analysis of contradictories, Math. Sb. 4 (1939).
  • 5. T. Givón, Negation in language: pragmatics, function, ontology, Cole, P. Syntax and Semantics, vol. 9, pp. 69-112, Academic Press, New York, 1978.
  • 6. Susan Haack, Philosophy of logics, Cambridge University Press, Cambridge, 2000. Reprint of 1978 original. MR 1881284
  • 7. S. Kripke, Outline of a theory of truth, J. Philos. 72 (1975), 690-716. Reprinted in Martin [9] 53-81.
  • 8. G. Lakoff, Women, fire, and dangerous things: What categories tell us about the mind, Univ. of Chicago, 1987.
  • 9. R. L. Martin, Recent essays on truth and the liar paradox, Oxford Univ. Press, New York, 1984.
  • 10. A. Tarski, The concept of truth in formalized languages, Logic, semantics, metamathematics, Clarendon Press, 1956.

Review Information:

Reviewer: Lawrence S. Moss
Journal: Bull. Amer. Math. Soc. 20 (1989), 216-225